Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS Lubbock, TX

May 9, 2017Bailey County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 9, 2017, 10:13 PM CDT for Bailey County, Texas. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2017, 10:13 PM CDT (03:13 UTC)
Expired
May 9, 2017, 10:45 PM CDT
In force
32 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Bailey County, TX

The radar

The Cannon AFB radar (KFDX), 95 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 10:47 PM CDTHAIL 1.75Muleshoe, TXLOTS OF QUARTER AND SMALLER HAIL. LARGEST GOLF BALL SIZE. PICTURES AND REPORT VIA SM.
May 9, 10:51 PM CDTHAIL 1Muleshoe, TXHAIL SLIGHTLY BIGGER THAN A QUARTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:23 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

029 
WUUS54 KLUB 100313
SVRLUB
TXC017-100345-
/O.NEW.KLUB.SV.W.0076.170510T0313Z-170510T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
1013 PM CDT TUE MAY 9 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northeastern Bailey County in northwestern Texas...

* Until 1045 PM CDT

* At 1012 PM, a severe thunderstorm was located 12 miles southwest 
  of Muleshoe, moving northeast at 35 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Muleshoe and Progress. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Texas.

LAT...LON 3399 10283 3406 10294 3431 10288 3431 10262
      3410 10262
TIME...MOT...LOC 0312Z 206DEG 29KT 3398 10291 

HAIL...1.25IN
WIND...<50MPH
 
$$

MCZ
1 follow-up statement
590 
WWUS54 KLUB 100334
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1034 PM CDT TUE MAY 9 2017

TXC017-100345-
/O.CON.KLUB.SV.W.0076.000000T0000Z-170510T0345Z/
Bailey TX-
1034 PM CDT TUE MAY 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN BAILEY COUNTY...

At 1034 PM CDT, a severe thunderstorm was located just southwest of 
Muleshoe, moving northeast at 40 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs...siding...windows and vehicles. 

Locations impacted include...
Muleshoe and Progress. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Texas.

LAT...LON 3413 10283 3431 10283 3431 10262 3410 10262
      3407 10274
TIME...MOT...LOC 0334Z 211DEG 33KT 3416 10276 

HAIL...1.50IN
WIND...<50MPH
 
$$

MCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:27 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 9, 6:27 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
627 PM CDT Tue May 9 2017

.AVIATION...
Moist low level southeast flow will precede thunderstorm chances
developing later in the night as a strong upper level low pressure
system over southern Arizona moves into western New Mexico. Low
clouds are likely to redevelop by late evening or in the early
morning hours, while best thunder chances spread through KLBB and
KPVW between 09-12z and KCDS 11z-15z. These storms could become
quiet robust so intensity and visibility may change if stronger
storms approach. Drier southwest flow will develop mid morning
KLBB and KPVW. RMcQueen

&&

.PREV DISCUSSION... /issued 316 PM CDT Tue May 9 2017/

DISCUSSION...
Severe weather and potential for heavy rain punctuate the near
term today. The stationary upper low that has been over Baja
California and the Sea of Cortez the last 36 hours or more finally
appears to be picking up some eastward momentum. Diffluent flow
has been supporting terrain-induced convection across northern New
Mexico through the day. Thunderstorms have begun to fire further
south down the spine of the Sacramentos and Guadalupes. However,
steering flow remains pretty much oriented south to north, so for
a while at least this activity should stay to our west. We will be
looking for the potential for convection to build southeastward
from Pecos River valley of southeast New Mexico along an axis of
differential heating that has occurred on the interface of the
mostly clear sky to the southwest with the stratus that has been
in place through the day across the South Plains. It is that
development that would have a better chance of impacting the
western South Plains early in the period. Secondarily would be any
supercells that are able to form across southeastern New Mexico.
Progged Bunkers right-moving supercell motion is to the northeast
at 30-35 kts. A tornado potential will exist with the backed winds
across the South Plains.

Later tonight will see the potential for another round of storms,
probably more widespread than the evening round as the parent
upper low ejects across northern Sonora toward southeastern
Arizona. That piece may be what is appearing on water vapor
imagery across western New Mexico to northern Chihuahua southwest
of El Paso. Will maintain likely PoPs across roughly two-thirds of
the forecast area overnight. Finally, precipitable water near an
inch and a quarter and the potential for training with the nearly
south-to-north flow aloft that backs a bit with time support the
potential for heavy rain. Will monitor for the potential for a
Flash Flood watch through the evening.

The middle part of the forecast period still looks to be dominated
by a transient upper level ridge. Temperatures early in this
phase on Thursday and Friday will be in a post-frontal cool air
mass while Saturday will see warmer temperatures fueled by a
return of south winds and low level warm advection. This then
leads to the latter part of the forecast period and the potential
for a somewhat active sloshing dryline phase Sunday through
Tuesday. Cyclonic flow over the western CONUS helps support this
idea. This period is still too far out to work out the details
(such as a short wave trough that may eject across the central
High Plains Monday-ish) and have basically run with a slight
chance wording that favors the eastern half of the forecast area
each day.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/05
Hazardous weather outlook, May 9, 11:30 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1130 AM CDT Tue May 9 2017

TXZ021>044-101630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1130 AM CDT Tue May 9 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected to develop across the
western South Plains mainly after 4 PM. This activity will
increase in coverage as it spreads eastward over the remainder of
the Caprock and into southeast Texas Panhandle and Rolling Plains
this evening through the overnight hours. Supercell storms early
on may develop into clusters after sunset, with a squall line
potentially racing eastward across much of the outlook area late
tonight. The most intense storms will be capable of producing
baseball size hail, wind gusts to 75 mph, a few tornadoes and
locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The risk of scattered severe thunderstorms may persist across the
southeast Texas Panhandle into parts of the Rolling Plains on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be requested this afternoon into
tonight.

In the hours before

Local storm report, May 9, 8:25 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
825 PM CDT TUE MAY 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             6 NNE BULA              33.99N 102.60W
05/09/2017  E2.00 INCH       LAMB               TX   STORM CHASER

&&

EVENT NUMBER LUB1700176

SCOBB
Local storm report, May 9, 8:29 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
829 PM CDT TUE MAY 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLOOD            3 NE ENOCHS             33.90N 102.72W
05/09/2017                   BAILEY             TX   STORM CHASER

            ROAD FLOODED ALONG WITH HAIL SEVERAL INCHES DEEP.

&&

EVENT NUMBER LUB1700177

SCOBB
Local storm report, May 9, 8:32 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
832 PM CDT TUE MAY 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     FUNNEL CLOUD     3 SSW SUDAN             34.03N 102.55W
05/09/2017                   LAMB               TX   STORM CHASER

            POOR CONTRAST PHOTO SHARED VIA SM.

&&

EVENT NUMBER LUB1700178

SCOBB
Local storm report, May 9, 8:50 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
850 PM CDT TUE MAY 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             2 NW SUDAN              34.09N 102.55W
05/09/2017  E1.25 INCH       LAMB               TX   STORM CHASER

            ESTIMATED FROM PHOTO SHARED ON SM.

&&

EVENT NUMBER LUB1700179

SCOBB
Local storm report, May 9, 9:37 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
937 PM CDT TUE MAY 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TORNADO          10 SSW LEHMAN           33.49N 102.86W
05/09/2017                   COCHRAN            TX   TRAINED SPOTTER

            ROPE TORNADO JUST WEST OF LOCATION... WEST OF 214.

&&

EVENT NUMBER LUB1700180

SCOBB
Local storm report, May 9, 10:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1001 PM CDT TUE MAY 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TORNADO          1 W SUDAN               34.07N 102.54W
05/09/2017                   LAMB               TX   STORM CHASER

            BRIEF TOUCHDOWN OF ONLY A FEW SECONDS. REPORT VIS SM.

&&

EVENT NUMBER LUB1700181

SCOBB

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:10 PM CDTSevere Thunderstorm WarningLUBParmer50 min
May 9, 7:11 PM CDTAreal Flood AdvisoryLUBBailey, Cochran64 min
May 9, 7:30 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Lamb35 min
May 9, 8:01 PM CDTAreal Flood AdvisoryLUBBailey, Lamb2 hr
May 9, 8:01 PM CDTTornado WarningLUBBailey, Lamb29 min
May 9, 8:29 PM CDTSevere Thunderstorm WarningLUBLamb31 min
May 9, 8:54 PM CDTTornado WarningLUBCochran, Yoakum36 min
May 9, 9:15 PM CDTAreal Flood AdvisoryLUBCochran60 min
May 9, 9:29 PM CDTTornado WarningLUBCochran31 min
May 9, 9:58 PM CDTTornado WarningLUBCochran, Hockley32 min
May 9, 10:22 PM CDTAreal Flood AdvisoryLUBBailey53 min
May 9, 10:29 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb31 min
May 9, 10:37 PM CDTAreal Flood AdvisoryLUBHockley, Lamb83 min
May 9, 10:43 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer30 min
May 9, 10:54 PM CDTSevere Thunderstorm WarningLUBLamb38 min
May 9, 11:05 PM CDTAreal Flood AdvisoryLUBCastro, Lamb, Parmer85 min
May 9, 11:07 PM CDTSevere Thunderstorm WarningLUBBailey, Parmer28 min
May 9, 11:24 PM CDTSevere Thunderstorm WarningLUBHale, Lamb30 min
May 9, 11:30 PM CDTSevere Thunderstorm WarningLUBBailey45 min
May 9, 11:34 PM CDTAreal Flood AdvisoryLUBBailey86 min
May 10, 12:11 AM CDTFlash Flood WarningLUBBailey64 min
May 10, 12:14 AM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer46 min
May 10, 12:17 AM CDTSevere Thunderstorm WarningLUBSwisher28 min
May 10, 12:41 AM CDTAreal Flood AdvisoryLUBCastro, Lamb64 min
May 10, 12:42 AM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher26 min
May 10, 12:55 AM CDTSevere Thunderstorm WarningLUBCastro, Lamb50 min
May 10, 1:40 AM CDTSevere Thunderstorm WarningLUBBriscoe, Castro, Swisher50 min
May 10, 1:48 AM CDTAreal Flood AdvisoryLUBCastro, Swisher57 min
May 10, 1:57 AM CDTSpecial Weather StatementLUBParmer33 min
May 10, 2:13 AM CDTSevere Thunderstorm WarningLUBCastro, Parmer47 min
May 10, 2:15 AM CDTSpecial Weather StatementLUBTerry, Yoakum30 min
May 10, 2:35 AM CDTSevere Thunderstorm WarningLUBBailey, Parmer40 min
May 10, 2:49 AM CDTAreal Flood AdvisoryLUBBailey, Castro, Cochran, Lamb, Parmer56 min
May 10, 3:21 AM CDTSpecial Weather StatementLUBCastro, Parmer24 min
May 10, 3:46 AM CDTSpecial Weather StatementLUBCastro29 min
May 10, 3:55 AM CDTAreal Flood AdvisoryLUBLubbock80 min
May 10, 4:03 AM CDTAreal Flood AdvisoryLUBBriscoe, Castro, Swisher57 min
May 10, 5:26 AM CDTSpecial Weather StatementLUBMotley34 min
May 10, 6:00 AM CDTSpecial Weather StatementLUBHall30 min
May 10, 6:29 AM CDTSpecial Weather StatementLUBHall31 min
May 10, 2:21 PM CDTSevere Thunderstorm WarningLUBMotley24 min
May 10, 2:41 PM CDTSevere Thunderstorm WarningLUBMotley49 min
May 10, 2:46 PM CDTAreal Flood AdvisoryLUBMotley59 min
May 10, 3:11 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley34 min
May 10, 3:35 PM CDTTornado Warning Tornado observedLUBChildress, Cottle25 min
May 10, 3:38 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher37 min
May 10, 3:56 PM CDTTornado WarningLUBChildress, Cottle19 min
May 10, 4:02 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall28 min
May 10, 4:32 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall28 min
May 10, 4:59 PM CDTSevere Thunderstorm WarningLUBHall31 min
May 10, 5:29 PM CDTSevere Thunderstorm WarningLUBChildress, Hall18 min
May 10, 6:35 PM CDTAreal Flood AdvisoryLUBBriscoe115 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.